Esophagitis

Esophagitis generally describes any irritation, swelling, or inflammation of the esophagus, the tube that connects the pharynx with the stomach. It is often caused by the backflow of acidic fluids from the esophagus or stomach (gastroesophageal reflux), which can also cause GERD, or gastroesophageal reflux disease, esophageal ulcers, scarring that may lead to a stricture of the esophagus, and Barrett's esophagus, which can lead to cancer of the esophagus.

The risk for esophagitis is higher for those who’ve had surgery or radiation to the chest (as treatment for lung cancer), or who take medications such as:

  • Acetylsalicylic acid (aspirin)
  • Ibuprofen
  • Bisphosphonates – Alendronate (Fosamax), Risedronate (Actonel), Ibandronate (Boniva), Tiludronate (Skelid), Etidronate (Didronel)
  • Potassium
  • Doxycycline

Esophageal infections that can lead to esophagitis may be due to viruses including herpes and yeast. Esophageal infections are likelier to occur in those with weakened immune systems from having been administered corticosteroids and certain other medications, or due to HIV.

Symptoms include:

  • Difficult or painful swallowing
  • Heartburn
  • Oral lesions (herpes)

A diagnosis may be established with an upper GI x-ray with barium, an endosopy, and/or a biopsy, and treatment will depend on the cause. Infections will typically require antibiotics and refluxes may require acid-reducing medications.